Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 55, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 30, 2001, 7:19 PM CDT for Sioux County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 30, 2001, 7:19 PM CDT (00:19 UTC)
- Expired
- Apr 30, 2001, 7:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 57 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1160 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
757 WUUS53 KFSD 010020 SVRFSD IAC167-010045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 719 PM CDT MON APR 30 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN SIOUX COUNTY IN NORTHWEST IOWA * UNTIL 745 PM CDT * AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ROCK VALLEY...OR ABOUT 16 MILES SOUTH OF ROCK RAPIDS...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL AREAS NORTH OF HIGHWAY 18 THROUGH 730 PM CDT THIS EXTENDS AN EARLIER WARNING THAT WAS IN EFFECT FOR NORTHERN SIOUX COUNTY. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4320 9644 4312 9628 4326 9595 4326 9627
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:40 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, Apr 30, 3:40 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 340 PM CDT MON APR 30 2001 SCT SHWRS/TSTMS CONT MOVE OVER NRN PART OF FCST AREA AND ETDND DOWN THRU W OF FSD AND TO SUX AREA. WILL INCLUDE MENTN IN FCST XCP SWRN CRNR...BUT JUST FOR EVE AS EXPCT THEY WILL BE OUT FAIRLY QUICKLY THIS EVE. THEN IT SHUD BE PTCLDY TNGT. PRBLM WITH FNT COMNG THRU SUN IS GOOD LIFT AND NOT A LOT OF MOISTR WITH OTHER FACTORS UNFVRBL FOR SFC BASED CONVECTN. WILL MENTN SLGT CHC FOR MID LVL ACTVTY AS SYS COMES THRU. THEN STARTS THE PRBLM WITH WHEN AND WHERE TO PUT PCPN IN AS MODELS STALL FNT S OF AREA AND HINT AT THREAT OF SHWRS SRN EDGE OF AREA FOR A DAY OR TWO...BEFORE THREAT PUSHES FRTHR N DURG EXTNDED PD. TIMING IS A PRBLM OF SORTS AS DONT LIKE PUTTNG SHWRS IN FOUR STRAIGHT DAYS WHEN UNLIKELY TO RAIN EACH DAY...BUT THE CHC SEEMS THERE. WILL GO FOR A DRY LAST DAY ON MON AS ABR HAS. GUIDNCE TEMPS SO SO BUT MAY BE AS GOOD AS ANYTHNG WITH HVY DEPENDENCE ON CLD CVR/PCPN FOR HIGHS. .FSD...NONE WILLIAMS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 7:01 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 44 min |
| Apr 30, 7:05 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 25 min |
| Apr 30, 7:24 PM CDT | Severe Thunderstorm Warning | FSD | Osceola | 36 min |
| Apr 30, 7:28 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 32 min |
| Apr 30, 7:47 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 43 min |
| Apr 30, 7:59 PM CDT | Tornado Warning | FSD | Woodbury | 31 min |
| May 1, 2:28 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 32 min |
| May 1, 2:58 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 47 min |
| May 1, 3:51 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 24 min |
| May 1, 4:08 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 22 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.